Hi, i noticed this question hitting the boards and went looking for information, I found this.......
"Is hip and/or knee pain a symptom of multiple sclerosis?
By Julie Stachowiak, Ph.D., About.com Guide
Question: Is hip and/or knee pain a symptom of multiple sclerosis?
I have MS and get around pretty well, although I have to rest often. I use a cane occasionally when I need extra support. Recently, I have noticed that in the evenings my hip joints are sore, especially on my right side.
Answer: Multiple sclerosis does not affect the joints directly, like other conditions such as rheumatoid arthritis, osteoarthritis, lupus or fibromyalgia, which can cause the degeneration of the cartilage or inflammation in the joints.
However, joint pain is very common in people with MS, specifically in the knees and hips. This pain is usually caused by people walking with an uneven gait (manner of walking).
The gait of a person with MS can be affected by:
Spasticity of the leg muscles
Lack of coordination
Balance problems (caused by disturbance in proprioception)
Numbess and tingling in the feet, which cause you to be off-balance or lose coordination (also called sensory ataxia)
In addition, if you rely on a cane or walker, this can also throw your gait off. A smooth, proper gait is a very delicate thing. Any disturbance in gait can cause the joints to be sore. For example, I know that when I am experiencing the MS hug, I tend to clutch my side with one hand – after a full day of walking around like this, I notice that my knee and hip on one side are a little sore.
The good news is that you can do something to improve your gait and reduce associated joint pain. One study found that the gait of people with MS could be improved through resistance training after only 8 weeks, using regular, commercially-available resistance training equipment.
If you are experiencing joint pain in your hips or knees (or anywhere else for that matter), ask your doctor about physical therapy. A physical therapist should be able to evaluate your gait and prescribe exercises to help you strengthen the right muscles. If you use a cane or other assistive device, the physical therapist can check to make sure that it is sized correctly for you and that you are using it correctly.
A special note for users of Avonex, Betaseron or Rebif:
If you are using one of these interferon-based disease-modifying therapies, be aware that joint pain is a common side effect of these medications. Make a special effort to notice if your joint pain is worse in the 24 to 48 hours following your injections and if it is more generalized (in your whole body), rather than concentrated in the knees or hips. Many people find that a non-steroidal anti-inflammatory drug, like acetominophen (Tylenol) or ibuprofen (Advil or Motrin) taken a couple hours before the injection and a couple hours afterward helps with these symptoms.
Morris ME, Cantwell C, Vowels L, Dodd K. Changes in gait and fatigue from morning to afternoon in people with multiple sclerosis. J Neurol Neurosurg Psychiatry. 2002 Mar;72(3):361-5.
Crenshaw SJ, Royer TD, Richards JG, Hudson DJ. Gait variability in people with multiple sclerosis. Multiple Sclerosis. 2006 Oct;12(5):613-9.
Gutierrez GM, Chow JW, Tillman MD, McCoy SC, Castellano V, White LJ. Resistance training improves gait kinematics in persons with multiple"
My joint pain comes mostly from spasticty. I notice a lot when I am riding the horse. Sometimes both hips spasm when I am riding or my knees and ankles hurt. When the instructor tries to put my leg in a relaxed position my knee hurts like all get out. With my knee it is pulled from below and above by powerfully tight muscles.
I stretch several time s a day. Especially before and after riding or walking.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.